Martin Lewis of MoneySavingExpert: My drugs bust (or how not to pay over the odds for medicine)
- Credit: Archant
Pharmaceutical companies are experts at getting us to pay more than we need for brand names. MoneySavingExpert's Martin Lewis explains how you can save big – but still get the same medicine.
Harry Potter's got nothing on the pharmaceutical industry.
It's full of real wizards, both those who make drugs that help, and the marketeers whose raft of tricks to persuade us there's hidden magic in their brands.
Drug companies spend millions promoting 'only-use-the-name-you-know' messages... but it's often marketing baloney, balderdash and any other 'b' words you can think of.
Worse still, it hits people's pockets unnecessarily, and many are paying six times over the odds.
You may also want to watch:
Savings can even be possible by buying identical doppelganger pills, just in different packaging. So it's time for a drugs bust.
Here's my pill-by-pill guide to not getting suckered into buying expensive medications.
- 1 Body found in search for missing 87-year-old Margaret Smith
- 2 'I can't carry it' - Shock as plant starts growing eight inches a day
- 3 Aldi planning four new stores in Norfolk
- 4 Norfolk man who had sexual relationship with teen jailed
- 5 WATCH: 'Selfish' drug-driver ploughs into police detective's vehicle
- 6 Two Norfolk businesses star in TV show
- 7 Fly-tipper travelled from Welsh border to dump in Norfolk
- 8 Funeral held for much loved windsurfer after body found in Sweden
- 9 Man charged with attempted murder after serious Norwich assault
- 10 The Range confirms new store at former Outfit on retail park
1. Look at the active ingredient – that's what matters.
It's widely known that it's the medicine's 'active' ingredient that does the business.
So you can often save by having a quick look on the pack to see what that is, and buying the same generic version rather than the branded version for less (though if you've certain allergies check the other ingredients too – and it may lack the sugar coating).
For example, standard 200mg Nurofen costs around £1.90 (16 tablets), yet you can get ibuprofen – the same active ingredient – for as little as 30p in Asda (also 16 tablets). Alternatively, Panadol (500mg of Paracetamol) is £1.65 for 16 tablets, but you can get the same 500mg of standard paracetamol in Sainsbury's for 40p (16 tablets).
2. Take it a step further by checking the PL code – you'll be surprised.
While the active ingredient is what does the business, there can be other differences such as delivery mechanism for quick delivery.
Even then, often inside the packaging tablets are IDENTICAL – not just the same active ingredient.
On the side of the pack you'll see a product number (PL) – this is a unique licence number given exclusively to a particular drug made by a particular manufacturer (eg. PL 12063/0104 is a cold and flu remedy). If two have the same number, it's the exact same product. It has the same active ingredient and the same formulation.
For example Beechams Ultra All In One Hot Lemon Menthol Powder (10 sachets) is currently £4.99 in Boots, but is £1.85 for Wilko's own Flu Max All In One (10 sachets) and they both have the same active ingredients (paracetamol, phenylephrine and guaifenesin).
Check the side of the pack and you'll see the same PL code: PL 12063/0104.
This happens right across the board. So when in the pharmacist, just take a look and check you're not paying just for shinier packaging.
3. Targeted pain killers are often just spin.
When you see a painkiller is targeted at 'headaches', 'period pain relief' or 'back pain' on the box – they're hoping that we'll think: 'There must be something in it – I'm in pain, what's a few extra quid to make sure its targeted, better be safe than sorry, eh?'
And, of course, it works. It's a clever way of getting you to buy a branded product rather than the cheaper generic.
Yet often there's little in it. Check the active ingredient and the PL code.
For example, Panadol Extra Advance and Panadol Period Pain, both have the same 500mg of paracetamol, as the active ingredient, and both have PL number 44673/0078 – they're the same thing, just different packet.
This isn't breaking a rule, medicines are allowed to have 'informative' names on the packet, to 'help you choose the product you need', but be vigilant.
4. Hay fever savings are nothing to sneeze at.
You can slash the cost of anti-histamine tablets by again looking for the active ingredient, and going for the non-branded tablets rather than the branded ones.
The Piriteze brand (active ingredient cetirizine hydrochloride) and Clarityn (active ingredient loratadine) both are sold for around £7 for a pack of 30.
Yet generic versions in supermarkets and pharmacies can be less than £2.
Or go online to www.pharmacyfirst.co.uk (using the code 'freedelivery') and you can get four packs of cetirizine hydrochloride for £2.79 or six packs of loratadine tablets for £4.79.
Online pharmacies selling medicines in the UK must by law display the European common logo on every page of their website – a green logo which when clicked will link to the Medicines and Healthcare Products Regulatory Agency's register of authorised online pharmacies. Look out for the voluntary 'registered pharmacy' logo too.
Also check the use-by date on the packet – some online pharmacies are cheaper because they are flogging medicine with a short lifespan.
Martin Lewis is the founder and chairman of MoneySavingExpert.com.